Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 103, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 13, 2002, 4:53 AM CDT for Jackson County, Putnam County, Smith County, Tennessee. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 4:53 AM CDT (09:53 UTC)
- Expired
- May 13, 2002, 5:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Jackson County, TN, Putnam County, TN, Smith County, TN
The radar
The Nashville radar (KOHX), 77 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 5:00 AM CDT | Thunderstorm Wind 50 E | Countywide, TN | Sheriff's office reported trees and power lines down. |
| May 13, 5:15 AM CDT | Thunderstorm Wind 50 E | Countywide, TN | Highway dept. reported a few trees down. |
| May 13, 5:35 AM CDT | Thunderstorm Wind 50 E | Cookeville, TN | EMA reported trees and power lines down. A tree fell on a house. Some homes had damage to siding. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 4:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 130953 SVRBNA TNC087-141-159-131045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 453 AM CDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN TENNESSEE PUTNAM COUNTY IN TENNESSEE SMITH COUNTY IN TENNESSEE * UNTIL 545 AM CDT * AT 451 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF CARTHAGE...OR 16 MILES SOUTH OF LAFAYETTE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAXTER AROUND 520 AM CDT COOKEVILLE AROUND 525 AM CDT ALGOOD AROUND 530 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. $$ LAT...LON 3644 8604 3627 8611 3611 8559 3625 8520
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:10 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 13, 3:10 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 310 AM CDT MON MAY 13 2002 CURRENT SURFACE ANALYSIS PLACING LOW NEAR MO BOOT VICINITY... WITH TRAILING COLD FRONT NEAR TXK-AUS LINE. LARGE BAND OF SHWRS /TSTMS AHEAD...JUST IN EXTREME NORTHWEST MIDDLE TN...WITH ISOLATED TSTMS DEVELOPING SOUTHWARD. COLD FRONT EXPECTED TO PUSH ACROSS THE CWA TODAY...WITH BEST INSTABILITY...LOW-LEVEL SPEED MAX...AND PEAK LOW-LEVEL CONVERGENCE FROM AROUND 09-17Z. CONDITIONS LINING UP FOR POSSIBILITY OF SEVERE THUNDERSTORMS...WITH HEAVY RAINFALL ALSO PRETTY GOOD POSSIBILITY... WILL MENTION IN ZONES. COLD FRONT EXPECTED TO BE NEAR CSV JUST AFTER 18Z...WITH PRECIP EXPECTED TO END IN THE AFTERNOON BNA-WEST. BY 00Z...COLD FRONT WELL EAST OF THE AREA. LOW-LEVEL MOISTURE HANGING BEHIND LOOKING TO DRY OUT TONIGHT...THUS SKIES SHOULD BECOME MOSTLY CLEAR. SECONDARY LOW-LEVEL BOUNDARY COMING DOWN TUESDAY MAY BRING SCATTERED- BROKEN SKIES ACROSS THE NORTHERN COUNTIES...ESPECIALLY ALONG THE PLATEAU. WILL GO WITH PARTLY CLOUDY AND LESS HUMID CONDITIONS. MUCH COOLER TEMPS ON TAP. BNA 67/48/69/46 +100 CSV 66/44/63/41 +100 07 .BNA...NONE.
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 4:21 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Wilson | 24 min |
| May 13, 4:35 AM CDT | Severe Thunderstorm Warning | OHX | Trousdale | 25 min |
| May 13, 4:44 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman | 46 min |
| May 13, 5:16 AM CDT | Severe Thunderstorm Warning | OHX | Clay, Overton, Pickett | 44 min |
| May 13, 5:46 AM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 29 min |
| May 13, 5:57 AM CDT | Flash Flood Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Humphreys, Rutherford and 5 more | 3 hr |
| May 13, 6:04 AM CDT | Severe Thunderstorm Warning | OHX | Cannon | 41 min |
| May 13, 10:01 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Robertson | 29 min |
| May 13, 10:08 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 27 min |
| May 13, 10:19 AM CDT | Severe Thunderstorm Warning | OHX | Williamson | 41 min |
| May 13, 10:37 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner | 28 min |
| May 13, 10:45 AM CDT | Severe Thunderstorm Warning | OHX | Wilson | 45 min |
| May 13, 11:09 AM CDT | Severe Thunderstorm Warning | OHX | Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.